Alert archive / Utah / Flash Flood Warnings in 2003
Flash Flood Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2003, 6:35 PM MDT for Kane County, Utah. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 6:35 PM MDT (00:35 UTC)
- Expired
- Aug 18, 2003, 8:30 PM MDT
- In force
- 115 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Kane County, UT
The radar
The Cedar City radar (KICX), 102 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 190039 FFWSLC UTC025-190230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 635 PM MDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL KANE COUNTY IN UTAH * UNTIL 830 PM MDT * AT 635 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 17 MILES NORTHWEST OF BIG WATER...OR ABOUT 32 MILES NORTHWEST OF PAGE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS. THE PRIMARY DRAINAGES AFFECTED ARE THE PARIA RIVER...COTTONWOOD CREEK AND WAHWEAP CREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. PERSONS CAMPING OR HIKING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3700 11197 3701 11152 3744 11159 3744 11213
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:30 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 18, 3:30 PM MDT, 3 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT MON AUG 18 2003 .SYNOPSIS...SMOKE FROM WILDFIRES THROUGHOUT THE NORTHERN ROCKY MOUNTAINS WILL BRING HAZY CONDITIONS TO NORTHERN UTAH THROUGH TOMORROW. SOUTHERLY FLOW ALOFT WILL REDEVELOP OVER THE AREA BY WEDNESDAY WITH MOISTURE INCREASING BY MIDWEEK. .DISCUSSION...CLOSED LOW OVER SOUTH CENTRAL WYOMING TO SLOWLY PROGRESS EAST THROUGH THE NEXT 36 HOURS AND INTO NEBRASKA BY WEDNESDAY MORNING. THE LOW IS PUSHED ALONG BY A SHORT WAVE TROUGH MOVING THROUGH THE NORTHERN TIER STATES WEDNESDAY. THIS WILL MEAN A MODERATE NORTHWEST FLOW OVER THE FORECAST AREA PROVIDING FOR CONTINUED DRYING. IN ADDITION...THE AIR MASS WILL BECOME MORE STABLE TOMORROW UNDER THE NORTHWEST FLOW. ANY CONVECTION TODAY OVER THE FORECAST AREA WILL BE LIMITED TO JUST BOULDER MOUNTAIN AND POINTS SOUTHEAST MOST LIKELY. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL AGAIN TOMORROW. THE HIGH PRESSURE AXIS BY TUESDAY AFTERNOON WILL BE OVER NORTHWEST ARIZONA INTO NORTHEAST NEVADA WITH SOME MOISTURE WORKING INTO CENTRAL NEVADA. DO NOT EXPECT ANY CONVECTION TO DRIFT INTO UTAH ALONG THE NEVADA BORDER. THE HIGH PRESSURE AXIS MOVES OVER UTAH WEDNESDAY WITH MOISTURE RETURN TO SOUTHWEST UTAH AND EASTERN NEVADA BY THE AFTERNOON AS THE FLOW BACKS TO THE SOUTH. PW VALUES CREEP UP TO AN INCH IN EXTREME SOUTHWEST UTAH. THE PREFACE FOR THE RIDGE AXIS MOVING OVER UTAH AND TURNING THE FLOW SOUTHERLY IS FROM A CLOSED LOW MOVING TO JUST OFF THE COAST OF CALIFORNIA. WILL INCLUDE A MODERATE FOR FLASH FLOOD POTENTIAL IN THE SOUTHWEST AS A RESULT. TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL. BY THURSDAY...MOISTURE WILL WORK ACROSS THE FORECAST AREA AND REMAIN IN THE AREA THROUGH FRIDAY AS THE CLOSED LOW OFF THE COAST OF CALIFORNIA MOVES INTO NEVADA FRIDAY AFTERNOON. THE LOW IS PICKED UP AHEAD OF SHORT WAVE TROUGH MOVING ONTO THE PACIFIC NORTHWEST COAST FRIDAY AFTERNOON. IN ADDITION TO THE INCREASED MOISTURE OVER THE FORECAST AREA...WINDS WILL MOVE INTO THE BREEZY CATEGORY FOR MUCH OF THE FORECAST AREA. AS THE SHORT WAVE TROUGH MOVES INLAND FRIDAY NIGHT AND SATURDAY...THE MOISTURE OVER THE FORECAST AREA WILL BEGIN TO DRY FROM THE WEST. THE FLOW WILL TURN MORE WESTERLY AND REMAIN MODERATE TO STRONG SATURDAY HELPING WITH THE DRYING OVER THE FORECAST AREA. STILL EXPECT TO SEE ISOLATED MOUNTAIN CONVECTION EVEN THOUGH HIGH PRESSURE BUILDS OVER THE WEEKEND. TEMPERATURES WILL DIP A BIT THURSDAY AND FRIDAY DUE TO CLOUD COVER AND WARM SLIGHTLY SATURDAY AND SUNDAY AS THE RIDGE BEGINS TO BUILD AGAIN OVER THE SOUTHWEST. SLC 0000 CDC 0002 NELSON .SLC...NONE.
Hazardous weather outlook, Aug 18, 4:00 AM MDT, 14 hours 35 minutes before
IDZ024-025-UTZ001>021-WYZ021-191300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 400 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:56 PM MDT | Severe Thunderstorm Warning | SLC | Beaver | 34 min |
Nearby
Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.